Alert archive / Illinois / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Quad Cities, IA

June 30, 2014Stephenson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 30, 2014, 8:25 PM CDT for Stephenson County, Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2014, 8:25 PM CDT (01:25 UTC)
Expired
Jul 1, 2014, 2:30 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Stephenson County, IL

The radar

The Milwaukee radar (KMKX), 108 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:32 PM CDTFLASH FLOOD4 W Freeport, ILDELAYED REPORT. WATER OVER PEARL CITY ROAD 1/4 MILE WEST OF BOLTON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WGUS53 KDVN 010125
FFWDVN
ILC177-010730-
/O.NEW.KDVN.FF.W.0020.140701T0125Z-140701T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT MON JUN 30 2014

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEPHENSON COUNTY IN NORTHWEST ILLINOIS...
  THIS INCLUDES THE CITY OF FREEPORT...

* UNTIL 230 AM CDT TUESDAY

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
  EMERGENCY MANAGEMENT REPORTED WATER IN STREETS THAT WAS DEEP
  ENOUGH TO STALL CARS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSLOW...
  ROCK CITY...LENA...DAVIS...DAKOTA AND CEDARVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

&&

LAT...LON 4250 8940 4220 8940 4220 8991 4250 8993

$$

08
1 follow-up statement
072 
WGUS73 KDVN 010430
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 PM CDT MON JUN 30 2014

ILC177-010440-
/O.CAN.KDVN.FF.W.0020.000000T0000Z-140701T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEPHENSON IL-
1130 PM CDT MON JUN 30 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR STEPHENSON
COUNTY...

CALLS TO THE SHERIFF DEPARTMENT INDICATES NO RECENT REPORTS OF WATER 
ON AREA ROADS.

LAT...LON 4250 8940 4220 8940 4220 8991 4250 8993

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:38 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 30, 6:38 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
638 PM CDT MON JUN 30 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 320 PM CDT MON JUN 30 2014

SIGNIFICANT BOWING SVR MCS ONGOING ACRS THE CWA. TORNADO AND FLASH
FLOOD WATCHES CONTINUE INTO THE EVENING. SEVERAL OF THE NEW HIRES
MODEL RUNS SUGGEST THAT MOST OF THE SVR CONVECTION MAY BLOW
THROUGH THE CWA AND BE OFF TO THE EAST AND SOUTHEAST OF THE DVN
CWA BY 02Z THIS EVENING. BUT WILL HAVE TO WATCH FOR TRAINING
BEHIND THE MAIN ONGOING LINE AS FORCING AND LLVL JET FEED AHEAD OF
APPROACHING UPPER TROF CONTINUES TO INTERACT AND RIDE UP OVER
LINGERING COLD POOL OR OUTFLOW BOUNDARY THROUGH MID EVENING. THIS
OF COURSE WILL ENHANCE FLASH FLOODING AND RIVER/STREAM FLOODING
WHERE LINGERING CONVECTION OCCURS. CLEAR OUT TOTALLY AFTER
MIDNIGHT HOPEFULLY...BUT WATER ISSUES WILL LINGER INTO EARLY TUE
MORNING. AFTER A QUIET MORNING ON TUE...SCTRD SHOWERS UNDER UPPER
TROF SHEARING ACRS THE MID AND UPPER MS RVR VALLEY DURING THE AFTERNOON.
HIGHS IN THE 70S TO LOW 80S...THE 70S MORE PREVALENT IN THE NORTH WHERE
CLOUD COVER INCREASES EARLIER IN THE DAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 320 PM CDT MON JUN 30 2014

BRIEF OVERVIEW...WELL BELOW NORMAL CONDITIONS/TEMPS FOR THE MID
WEEK STILL APPEAR TO BE ON TAP. ANOTHER CHANCE FOR INSTABILITY
SHOWERS AND PLENTY OF CLOUD COVER ON WED UNDER COOL CORE UPPER
TROF. CLEAR OUT FOR THU INTO FRI AS BOTH SFC AND UPPER RIDGING
SHIFT ACRS THE REGION. IT STILL APPEARS IDEAL 4TH OF JULY
CONDITIONS FOR FRI. WILL HAVE TO WATCH FOR ELEVATED WARM AIR
ADVECTION WING/RETURN FLOW SHOWERS AND POSSIBLE STORMS LATE FRI
NIGHT WEST OF THE MS RVR. NORTHWEST FLOW MAY DUMP VORTS/UPPER
WAVES ACRS PORTIONS OF THE REGION FROM SAT INTO MON FOR A
POTENTIALLY MORE UNSETTLED PERIOD AGAIN. STILL SUB-NORMAL TEMPS FOR
SAT AND SUNDAY...BUT WARMING TO NORMAL BY MONDAY. OMINOUS SHELF
CLOUD NOW OUT THE WINDOW LOOKING WEST OF THE OFFICE...TIME TO SEND
THIS DISCUSSION.     ..12..

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 634 PM CDT MON JUN 30 2014

LINGERING SCATTERED THUNDERSTORMS...MAY IMPACT THE TERMINALS THROUGH
01/04Z AS A COOL FRONT PASSES WITH IFR/MVFR CONDITIONS IN LOW VISIBILITY
IN HEAVY RAIN. SKIES TO PARTIALLY CLEAR TO CLEAR THROUGH EARLY MORNING
AS COOL FRONT PASSES WITH WEST WINDS OF 5 TO 10 KTS. AFTER 01/14Z...SKIES
TO BECOME PARTLY TO MOSTLY CLOUDY WITH SCT-BKN-OVC COVERAGE OF CIGS
3-4K AGL AND GUSTY WESTERLY TO NORTHWESTERLY WINDS OF 10 TO 20 KTS.

&&

.HYDROLOGY...
ISSUED AT 320 PM CDT MON JUN 30 2014

MANY RIVER FLOOD WARNINGS UPGRADED AN EXPANDED EARLIER TODAY. SOME
CRESTS MAY APPROACH OR GET INTO THE TOP 5 RECORD CRESTS EVER
RECORDED FOR SEVERAL TRIBUTARY RIVER FORECAST SITES...DEPENDING ON
IF THE BASINS GET 1 TO 3+ INCHES OF ADDITIONAL RAINFALL THIS
EVENING. MAJOR FLOODING EXPANDED ON THE MAIN STEM MISSISSIPPI RIVER.

AS THE PREVIOUS SHIFT STATED...THIS IS A HIGH IMPACT SITUATION!
SEE THE LATEST RIVER FLOOD WARNINGS AND FLOOD STATEMENTS FOR FULL
DETAILS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR CLARK-SCOTLAND.

&&

SHORT TERM...12
LONG TERM...12
AVIATION...NICHOLS
HYDROLOGY...12
Hazardous weather outlook, Jun 30, 3:58 AM CDT, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 AM CDT MON JUN 30 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
358 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF LIFE THREATENING FLASH FLOODING AND SIGNIFICANT
SEVERE WEATHER WILL MAKE TODAY AND THIS EVENING A VERY IMPORTANT
DAY TO BE A STORM SPOTTER. AFTER THE EXCEPTIONALLY HEAVY RAINS
THIS PAST NIGHT...ANOTHER ROUND OF WIDESPREAD TORRENTIAL RAINFALL
AND SEVERE WEATHER IS EXPECTED TODAY OVER THE OUTLOOK AREA. THE
THREAT FOR FLASH FLOODING...WILL BE HIGHEST IN SATURATED
AREAS...GENERALLY NORTH OF HIGHWAY 34 IN IOWA...AND NORTH OF
GALESBURG IN ILLINOIS. TORRENTIAL RAINFALL OVER 2 INCHES IN ONE
HOUR ARE POSSIBLE AGAIN TODAY...RESULTING IN A SIGNIFICANT THREAT
FOR FLASH FLOODING. IN ADDITION...RIVER FLOODING WILL INCREASE
SIGNIFICANTLY DUE TO THIS VERY HEAVY RAIN.

THE STORM PREDICTION CENTER IS FORECASTING A MODERATE RISK FOR
SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT.
SUPERCELL THUNDERSTORMS WILL FORM IN CENTRAL IOWA TODAY...AND MOVE
EAST...AS THEY FORM INTO ANOTHER LARGE BOWING LINE THIS AFTERNOON. THE
THREAT FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES IS WIDESPREAD
TODAY AND EARLY THIS EVENING AS STORMS MOVE EAST.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAIN...FLASH FLOODING...STORM
DAMAGE...AND SEVERE WEATHER ARE NEEDED TODAY THROUGH THIS EVENING.
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED
LATER THIS MORNING OR EARLY THIS AFTERNOON.

ERVIN

In the hours before

Special weather statement, Jun 30, 7:49 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 PM CDT MON JUN 30 2014

IAZ054-066-010145-
JACKSON IA-CLINTON IA-
749 PM CDT MON JUN 30 2014

...THUNDERSTORMS WITH HEAVY RAIN...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD
THUNDERSTORMS WITH HEAVY RAIN...MOVING ACROSS JACKSON AND CLINTON
COUNTIES.

WINDS UP TO 40 MPH AND RAINFALL OF UP TO 1.5 INCHES WILL BE POSSIBLE
THROUGH 845 PM.

&&

LAT...LON 4232 9041 4228 9043 4223 9040 4216 9022
      4212 9016 4199 9014 4181 9018 4173 9032
      4173 9036 4174 9043 4178 9047 4176 9068
      4174 9072 4177 9079 4177 9090 4229 9090
      4229 9067 4238 9066 4238 9048

08
Special weather statement, Jun 30, 8:02 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 PM CDT MON JUN 30 2014

IAZ065-067-068-078-088-089-ILZ015>017-024>026-010200-
BUREAU-CEDAR-DES MOINES-HENDERSON-HENRY-LOUISA-MERCER-MUSCATINE-ROCK
ISLAND-SCOTT-WARREN-
802 PM CDT MON JUN 30 2014

...LINE OF STORMS WITH STRONG WINDS AND HEAVY RAIN...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RIVERDALE TO
WAPELLO...MOVING SOUTHEAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  HAMPTON...NEW BOSTON...HAMLET AND TAYLOR RIDGE AROUND 805 PM CDT...
  COLONA...CLEVELAND...REYNOLDS AND MILLERSBURG AROUND 810 PM CDT...
  OSBORN AND WARNER AROUND 815 PM CDT...

WINDS UP TO 55 MPH...AND VERY HEAVY RAINFALL WITH AMOUNTS UP TO
THREE QUARTERS OF AN INCH IN LESS THAN AN HOUR CAN BE EXPECTED WITH
THIS LINE OF STORMS.

LAT...LON 4114 9007 4114 9043 4073 9044 4069 9047
      4116 9147 4161 9095 4155 8971
TIME...MOT...LOC 0100Z 300DEG 36KT 4153 9047 4113 9116

KINNEY
Local storm report, Jun 30, 8:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HEAVY RAIN       2 NNW WILLIAMSTOWN      41.59N 91.75W
06/30/2014  M5.23 INCH       JOHNSON            IA   TRAINED SPOTTER

            SINCE 3 PM.

0800 PM     FLASH FLOOD      PARK VIEW               41.69N 90.54W
06/30/2014                   SCOTT              IA   NWS EMPLOYEE

            WATER EVERYWHERE. KNEE DEEP IN PLACES.

&&
Local storm report, Jun 30, 8:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
821 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       CENTRAL CITY            42.20N 91.52W
06/30/2014  M4.10 INCH       LINN               IA   TRAINED SPOTTER

            24 HOUR TOTAL. 1.5 INCHES TODAY.

&&
Local storm report, Jun 30, 8:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HEAVY RAIN       WNW PARNELL             41.58N 92.01W
06/30/2014  M6.20 INCH       IOWA               IA   TRAINED SPOTTER

            TOTAL FOR THE DAY SO FAR. WIDESPREAD FLOODING.

&&

MCCLURE
Local storm report, Jun 30, 8:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HEAVY RAIN       FREEPORT                42.29N 89.63W
06/30/2014  M1.02 INCH       STEPHENSON         IL   PUBLIC

            25 MINUTE RAINFALL.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:27 PM CDTSpecial Weather StatementDVNCarroll, Jo Daviess63 min
Jun 30, 8:02 PM CDTSpecial Weather StatementDVNHenry, Mercer, Rock Island, Warren58 min
Jun 30, 8:08 PM CDTFlash Flood WarningDVNCarroll, Whiteside6 hr
Jun 30, 8:29 PM CDTFlash Flood WarningDVNBureau, Putnam6 hr
Jun 30, 8:36 PM CDTSpecial Weather StatementDVNBureau, Henderson, Henry, Putnam, Warren54 min
Jun 30, 8:44 PM CDTSpecial Weather StatementDVNMercer, Warren61 min
Jun 30, 9:03 PM CDTSpecial Weather StatementDVNHancock, McDonough57 min
Jun 30, 9:32 PM CDTSevere Thunderstorm WarningDVNMcDonough32 min
Jun 30, 9:43 PM CDTSevere Thunderstorm WarningDVNHancock47 min
Jun 30, 10:01 PM CDTSevere Thunderstorm WarningDVNMcDonough44 min
Jun 30, 10:32 PM CDTAreal Flood WarningDVNRock Island12 hr

Nearby

Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.